Iowa, 2001

Tornado in Iowa, June 18, 2001

June 18, 2001 · NWS OAX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 18, 1:36 PM CST, 5 hours 23 minutes earlier.

Area forecast discussion, Jun 18, 1:36 PM CST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
236 PM CDT MON JUN 17 2001

MAIN FCST CHALLENGES ARE THE SHORT TERM SEVERE THREAT...LATER
POPS...AND TEMPERATURES.

IN THE SHORT TERM...18Z SOUNDING IS RATHER DRY WITH A STEEP LAPSE
RATE...NEARLY ADIABATIC BETWEEN ABOUT 600 AND 425MB.  SFC BASED
CONVECTION IS IN THEORY POSSIBLE WITH MID 90S TEMPS...BUT
ENTRAINMENT WOULD GREATLY REDUCE THE POTENTIAL.  ON THE OTHER
HAND...STILL EXPECT STRONG COLD FRONT TO PRODUCE AN EXPANDING LINE
OF TSTMS AS IT HITS HIGHER SFC TEMPS AND DEW POINTS AROUND OFK.
LOTS OF DRY AIR AND WEAK SHEAR ABOVE LOW LEVEL INVERSION FAVOR
OUFLOW DOMINATED STORMS AND LINES...WITH DAMAGING WINDS THE MOST
LIKELY EVENT.

SFC PRES GRADIENT IS DECREASING AND WILL LET WIND ADVSRY DROP WITH
ISSUANCE OF NEW ZONES.

LATER TONIGHT THE SFC FRONT IS PROGGED TO SWEEP OUT OF OUR SE
ZONES...BUT MOISTURE ABOVE FRONT WILL BE SLOWER TO LEAVE.  PWS ARE
TOO LOW TO SUGGEST SERIOUS FLASH FLOOD POTENTIAL...HOWEVER.

IN LATER PERIODS...BOTH ETA AND AVN HANG UP THE 850 MB FRONT AND MID
LEVEL MOISTURE NEAR THE NE/KS BORDER THRU LATE WED.  WILL LEAVE
DECENT POPS ESPECIALLY IN FAR SRN ZONES...WITH SLIGHT POPS LATITUDE
OF OMA AND DRY FURTHER N.  TEMPS WILL DEPEND GREATLY ON CLOUD COVER
WITH SUPPRESSED DIRURNAL RANGE ESPECIALLY OMA SOUTH AND TEMPS CLOSER
TO NGM MOS...AS AVN HAS BEEN RUNNING TOO COOL RECENTLY.

AS NW FLOW INCREASES ALOFT...MOISTURE FINALLY MOVES SOUTH OF THE AREA
WED NIGHT LASTING WELL INTO THE EXTENDED.  BELOW NORMAL TEMPS SHOULD
PERSIST FOR SEVERAL DAYS...BUT WITH A RECOVERY BEGINNING BY THE
WEEKEND.  TROUGH RUNNING OVER THE TOP OF THE UPPER RIDGE WILL PROVIDE
NEXT SIGNIFICANT CHC OF PRECIP NEXT SUN NIGHT OR MON.

.OMA...NONE

POLLACK

In the hours before

Special weather statement, Jun 18, 4:27 PM CST, 2 hours 32 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-190500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
527 PM CDT MON JUN 18 2001

STORM SPOTTERS WILL BE NEEDED TONIGHT ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA.

SEVERE THUNDERSTORM WATCH NUMBER 446 IS IN EFFECT FOR MUCH OF
EASTERN NEBRASKA AND PART OF WESTERN IOWA UNTIL 11 PM CDT.

THE MOST LIKELY AREAS TO EXPERIENCE SEVERE WEATHER ARE THOSE
LOCATIONS ALONG AND SOUTH OF AN ALBION TO NORFOLK TO PENDER
LINE...BETWEEN 630 PM AND 2 AM.  LARGE HAIL AND DAMAGING STRAIGHT
LINE WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS.

A STRONG COLD FRONT EXTENDING FROM FAR NORTHWEST IOWA INTO CENTRAL
NEBRASKA LATE THIS AFTERNOON...WILL PUSH SOUTHEAST THROUGH EASTERN
NEBRASKA AND SOUTHWEST IOWA TONIGHT.  THE ATMOSPHERE HAS BECOME
QUITE UNSTABLE AHEAD OF THIS FRONT...AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP AS THE FRONT MOVES INTO THE AREA.  WIND SHEAR PROFILES
SUGGEST THAT A SQUALL LINE WILL LIKELY DEVELOP ALONG THE FRONT AND
MOVE SOUTHEAST ACROSS THE AREA.  LARGE HAIL AND DAMAGING DOWNBURST
WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS...ALONG WITH
LOCALIZED HEAVY RAINFALL.

MEAD
Local storm report, Jun 18, 6:53 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
753 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    7 SW DECATUR              NE   1.75 INCH HAIL
06/18/01   BURT                           REPORTED BY PUBLIC.

0715 PM    OAKLAND                   NE   1.75 INCH HAIL
06/18/01   BURT                           REPORTED BY PUBLIC.

0720 PM    OAKLAND                   NE   1.75 INCH HAIL
06/18/01   BURT                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Omaha radar (KOAX), 47 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Harrison

When
June 18, 6:59 PM CST
Where
Harrison County, 2 mi N of Modale
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.650, -96.017

Harrison county fire and rescue reported a brief tornado touchdown near Modale. The tornado was from the same supercell which produced the reported tornado near Tekamah, Nebraska earlier that hour. This tornado also touched down in open country and caused no apparent damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyThe tornado archive for Iowa, 2001Warnings in Iowa, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5254542.